Hail, Sedgwick
- When
- April 6, 3:40 PM CST
- Where
- Sedgwick County, 15 mi S of Cheney
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.417, -97.783
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 1:51 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 251 PM CDT SUN APR 6 2003 MAIN FCST CONCERN THIS PACKAGE IS CONVECTIVE ACTIVITY TNGHT, ESPECIALLY OVER SE KS. TNGHT: MUCH OF WHAT HAPPENS TNGHT WL REVOLVE AROUND HOW THE CONVECTIVE ACTIVITY EVOLVES AROUND ZONE ISSUANCE TIME. AM EXPECTING STORMS TO DEVELOP CLOSE TO OR JUST BEFORE ISSUANCE TIME, WITH SVR STORMS DEFINITELY A THREAT OVER SE KS THIS EVENING. WIND PROFILES ARE VERY IMPRESSIVE, WITH 60KTS AT 500MB AND 250MB WINDS AT 100KTS. LOW LEVEL WINDS ARE ALSO EXPECTED TO BE BACKED OVER SE KS AHEAD OF THE SFC LOW. THE MAIN QUESTION WL BE HOW FAR NORTH THE WARM FRONT/BETTER MOISTURE MAKES IT. ATTM AM EXPECTING IT TO MAKE IT TO BASICALLY ALONG THE KS/OK BORDER. THIS ACTIVITY SHUD BE SHORT LIVED AS THIS STRONG SYSTEM LIFTS NORTH QUICKLY. PREV FCST HAD A MIX OF SNOW AND RAIN TNGHT OVER CENTRAL KS, AND AM LEANING TOWARD TAKING IT OUT, MAINLY DUE TO THE PRECIP CHANCES COMING BEFORE THE COLDER AIR WORKS DOWN HERE. HAVE DECIDED TO GO WITH A MIX FOR THE FOUR CENTRAL KS COUNTIES IN MY CWA, WITH NO ACCUMULATION EXPECTED AT ALL. MON-WED: UPPER LOW WL GENERALLY BE SITUATED OVER NEBRASKA MON BEFORE FINALLY SHEARING OUT AND MOVING EAST TUESDAY. SOUTH CENTRAL AND SE KS SHUD SEE SOME SUN MONDAY WHICH MAY HELP TO BOOST TEMPS INTO THE LOWER 50S. AS THIS SYSTEM PULLS OUT, COLDER CANADIAN AIR WL SPILL DOWN INTO THE PLAINS. BY TUES 12Z 850MB TEMPS WL BE AROUND THE -10 DEGREE RANGE, WHICH IS REALLY COLD FOR THIS TIME OF YEAR. SOME LOW CLOUDS WL ALSO ACCOMPANY THE ARRIVAL OF THE COLDER AIR MONDAY NGHT INTO TUESDAY, WHICH WL REALLY LIMIT HEATING TUES. THEREFORE, WENT BELOW FWC AND MORE IN LINE WITH THE MAV NUMBERS, WHICH MAY EVEN BE TOO WARM. BUT FOR NOW WL JUST TREND IN THIS DIRECTION. BY WED SFC RIDGE WL PLANT ITSELF OVER THE AREA, PROVIDING CLEARING SKIES. BUT WITH FAIRLY COOL 850MB TEMPS STILL IN PLACE OVER SE KS, WL KNOCK DOWN TEMPS WED, MORE IN LINE WITH 1000-850MB THICKNESSES, WHICH PLACES MOST OF CWA IN THE 50S WITH AROUND 60 OVER CENTRAL KS. THURS-SUN: NOT MUCH CHANGE NEEDED TO THE FCST THROUGH THIS PERIOD, AS A GOOD WARM UP AND DRY CONDITIONS ARE STILL EXPECTED. BY THURS WE WL BE UNDER NW FLOW ALOFT AS THE STRONG TROUGH AFFECTING US NOW IS SITUATED OVER THE SE US. THEREFORE, LOOK FOR GENERALLY SW SFC FLOW, WITH CLEAR AND WARMING CONDITIONS. BY 12Z FRI UPPER FLOW SHUD FLATTEN OUT ALLOWING SOME LEE SIDE TROUGHING AND CONTINUING WARMING TEMPS. HIGHS FRI ARE EXPECTED TO BE IN THE UPPER TO MID 70S CWA WIDE, AS 850MB TEMPS CLIMB INTO THE 10 -14 DEGREE RANGE. IF WE GET FULL SUN AND MIXING CENTRAL KS COULD EVEN CLIMB TO LOWER 80S. THE ECM IS STILL TRYING TO PUSH A WEAK UPPER LOW ACROSS SOUTHERN TEXAS. JUST LIKE YESTERDAYS RUNS, THE GFS IS NOT EVEN HINTING AT THIS. IF THE ECM WOULD VERIFY, THE ONLY CHANGE FROM THE GFS WOULD BE MORE MID-UPPER CLOUDS OVER SOUTH CENTRAL KS FRI-SAT. BY SAT-SUN MOST OF CENTRAL KS SHUD WARM INTO THE 80S, AS 850MB TEMPS STAY FAIRLY WARM. FCSTID = 7 ICT 37 51 29 47 / 20 10 10 10 HUT 34 48 27 48 / 20 10 10 10 EWK 35 50 27 48 / 20 10 10 10 EQA 37 51 27 47 / 20 10 10 10 WLD 39 53 30 47 / 20 10 10 10 RSL 30 42 24 48 / 30 10 10 10 GBD 31 43 25 48 / 20 10 10 10 SLN 32 42 27 49 / 30 10 10 10 MPR 35 50 27 48 / 20 10 10 10 CFV 40 54 30 45 / 40 10 10 10 CNU 39 54 29 46 / 40 10 10 10 K88 38 54 29 46 / 40 10 10 10 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CST SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST AND PARTS OF SOUTH CENTRAL KANSAS, FROM MID-AFTERNOON UNTIL THE EARLY EVENING HOURS. LARGE HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS, WITH INCREASING POTENTIAL FOR DAMAGING WINDS CLOSER TO THE OKLAHOMA BORDER BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY BETWEEN 3 PM AND 9 PM ACROSS SOUTHEAST KANSAS. THE AREA OF GREATEST LIKELIHOOD IS TO THE EAST OF AN ARKANSAS CITY TO HOWARD TO CHANUTE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The Wichita radar (KICT), 40 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
3 hail. Local standard time, as filed.
Occurred in East Wichita. Report relayed via KSNW Channel 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346560, 5346562, 5346561.